Vol. 13, No. 2, 2020

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 547–726
Issue 3, 365–546
Issue 2, 183–364
Issue 1, 1–182

Volume 15, 5 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
Other MSP Journals
Generalized Cantor functions: random function iteration

Jordan Armstrong and Lisbeth Schaubroeck

Vol. 13 (2020), No. 2, 281–299

We provide a generalization of the classical Cantor function. One characterization of the Cantor function is generated by a sequence of real numbers that starts with a seed value and at each step randomly applies one of two different linear functions. The Cantor function is defined as the probability that this sequence approaches infinity. We generalize the Cantor function to instead use a set of any number of linear functions with integer coefficients. We completely describe the resulting probability function and give a full explanation of which intervals of seed values lead to a constant probability function value.

iteration, cantor function, sequence, devil's staircase
Mathematical Subject Classification 2010
Primary: 26A18
Received: 13 May 2019
Revised: 11 December 2019
Accepted: 23 December 2019
Published: 30 March 2020

Communicated by Michael Dorff
Jordan Armstrong
Department of Mathematical Sciences
U.S. Air Force Academy
Air Force Academy, CO
United States
Lisbeth Schaubroeck
Department of Mathematical Sciences
U.S. Air Force Academy
Air Force Academy, CO
United States